Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 331, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 29, 2001, 10:42 PM CDT for Charles Mix County, South Dakota. It was in force for 18 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 29, 2001, 10:42 PM CDT (03:42 UTC)
- Expired
- Aug 29, 2001, 11:00 PM CDT
- In force
- 18 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Charles Mix County, SD
The radar
The Sioux Falls radar (KFSD), 142 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 10:45 PM CDT | Hail 2.75 | Marty, SD | Large hail fell in an area from near Marty east to Dante, including the town of Wagner. Damage was reported to vehicles and crops, but the amount of damage was not known. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.7 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -433 J/kg
- Mixed-layer LCL
- 2046 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
194 WUUS53 KFSD 300342 SVRFSD SDC023-300400- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1042 PM CDT WED AUG 29 2001 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA * UNTIL 1100 PM CDT * AT 1042 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTH OF RAVINIA...OR ABOUT 6 MILES EAST OF PICKSTOWN...MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DANTE AROUND 1055 PM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4319 9841 4304 9853 4288 9819 4308 9812
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 9:05 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Aug 29, 9:05 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 905 PM CDT WED AUG 29 2001 UPDATED THE CWA ZONE FORECAST AT 0140Z. CLEARED OUT A FEW COUNTIES FROM SEVERE THUNDERSTORM WATCH 701 ON THE BACK SIDE OF THE COLD FRONT. WILL MAKE ADDITIONAL UPDATES AS THE SYSTEM MOVES SOUTHEAST OUT OF THE CWA LATER TONIGHT. SD...NONE UMLAND
In the hours before
Special weather statement, Aug 29, 8:25 PM CDT, 2 hours 17 minutes before
SDZ040-055-060-063-064-300230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 825 PM CDT WED AUG 29 2001 ...SEVERE THUNDERSTORM WATCH 701 CANCELED FOR SELECTED COUNTIES... THE LINE OF THUNDERSTORMS MOVING THROUGH SOUTHEAST SOUTH DAKOTA HAS NOW PASSED BY SOME OF THE COUNTIES PREVIOUSLY COVERED BY THE SEVERE THUNDERSTORM WATCH. AS OF 730 PM THE IS NO LONGER IN EFFECT FOR THE SOUTHEAST SOUTH DAKOTA COUNTIES OF BROOKINGS...LAKE...HANSON... DOUGLAS AND CHARLES MIX. THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR THE REMAINDER OF SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA... NORTHEAST NEBRASKA...AND MUCH OF NORTHWEST IOWA AS PREVIOUSLY DEFINED. UMLAND
Local storm report, Aug 29, 10:36 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1036 PM CDT WED AUG 29 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0524 PM 8 N ARLINGTON SD 1 INCH HAIL
08/29/01 BROOKINGS REPORTED BY STORM
SPOTTER.
0557 PM BRUCE SD 1.5 INCH HAIL
08/29/01 BROOKINGS REPORTED BY STORM
SPOTTER.
0603 PM PARKSTON SD .75 INCH HAIL
08/29/01 HUTCHINSON
0606 PM 2 SW BRUCE SD 1.75 INCH HAIL
08/29/01 BROOKINGS REPORTED BY STORM
SPOTTER.
0615 PM 6 W MADISON SD 1 INCH HAIL
08/29/01 LAKE REPORTED BY STORM
SPOTTER.
0624 PM 1 W MADISON SD 1.75 INCH HAIL
08/29/01 LAKE REPORTED BY STORM
SPOTTER.
0630 PM MADISON SD 1.25 INCH HAIL
08/29/01 LAKE REPORTED BY PUBLIC.
0637 PM TRIPP SD .75 INCH HAIL
08/29/01 HUTCHINSON REPORTED BY STORM
SPOTTER.
0652 PM BUSHNELL SD .75 INCH HAIL
08/29/01 BROOKINGS REPORTED BY STORM
SPOTTER.
0653 PM BROOKINGS SD 1 INCH HAIL
08/29/01 BROOKINGS REPORTED BY STORM
SPOTTER.
0719 PM 13 S WAGNER SD .75 INCH HAIL
08/29/01 CHARLES MIX REPORTED BY STORM
SPOTTER.
0724 PM 11 NW LAKE BENTON MN 1.75 INCH HAIL
08/29/01 LINCOLN REPORTED BY STORM
SPOTTER.
0758 PM 2 E TRENT SD .75 INCH HAIL
08/29/01 MOODY REPORTED BY STORM
SPOTTER.
1029 PM LAKE ANDES SD .75 INCH HAIL
08/29/01 CHARLES MIX REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 7:08 PM CDT | Severe Thunderstorm Warning | FSD | McCook, Minnehaha | 37 min |
| Aug 29, 7:29 PM CDT | Severe Thunderstorm Warning | FSD | Moody | 31 min |
| Aug 29, 7:56 PM CDT | Flash Flood Warning | FSD | Charles Mix | 2 hr |
| Aug 29, 7:59 PM CDT | Severe Thunderstorm Warning | FSD | Moody | 31 min |
| Aug 29, 8:45 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 15 min |
| Aug 29, 9:04 PM CDT | Severe Thunderstorm Warning | FSD | McCook | 26 min |
| Aug 29, 9:36 PM CDT | Flash Flood Warning | FSD | McCook, Minnehaha | 114 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.